Georgia, 2021Damaging Wind in Georgia, March 18, 2021
March 18, 2021 · NWS CHS · 1 event in 1 county or zone
A large area of showers, with embedded thunderstorms, developed ahead of a cold front and moved across southeast Georgia. One thunderstorm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers, with embedded thunderstorms, developed ahead of a cold front and moved across southeast Georgia. One thunderstorm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 18, 12:44 PM EST, 18 minutes earlier.
Area forecast discussion, Mar 18, 12:44 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
144 PM EDT Thu Mar 18 2021
.SYNOPSIS...
A strong cold front will push offshore tonight, followed by a
reinforcing cold front Friday evening. High pressure will then
build in from the north and prevail through the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: No significant changes with the latest update. Latest
radar imagery indicates showers across most of the forecast area
which is helping limit destabilization so the risk for and
coverage of severe weather is diminishing. However, there is
still at least a low end risk for some severe storms, mainly
across eastern portions of the Coastal Empire/Lowcountry,
probably just inland from the coast where it is more stable.
Damaging straight- line winds still appear to be the biggest
threat, although can't completely rule out large hail and/or a
few tornadoes. Winds even outside the stronger storms will still
be elevated with gusts up to near 35 mph, which is just below
Wind Advisory criteria. On Lake Moultrie we opted to keep winds
at 20 kt or less due to the limited mixing over the cooler lake
waters and thus no Lake Wind Advisory will be issued.
NOTE: We will be conducting a special 18Z weather balloon
release to assist with mesoscale analysis.
Tonight: Storms should be right near the coast at around 6-7
PM, with dry conditions prevailing in its wake. The cold front
will push offshore overnight with lows ranging from the upper
40s inland to the lower 50s at the beaches.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A reinforcing cold front will approach from the north Friday
morning, then drop through the forecast area in the afternoon and
evening. A shower or two is possible as this occurs, however
moisture will be limited, so the chance for measurable rainfall
appears low. We kept PoPs silent (less than 15%). High temperatures
will be cooler, generally peaking in the mid 60s. Cold advection
Friday night will bring lows into the upper 30s to low 40s. Elevated
winds will preclude any frost concerns.
Mid level troughing will persist over the Southeast through the
weekend. At the surface, strong high pressure will build in from the
north. Models show a coastal trough developing and possibly forming
into a low well off the coast. This pattern will bring a risk of
showers to the area, especially Saturday night into Sunday. A tight
pressure gradient will result in gusty north to northeast winds each
day. Expect plenty of clouds with temperatures much cooler than
seasonal norms. Highs in the mid 50s Saturday will gain a few
degrees for Sunday. Lows Saturday night will again be in the upper
30s to low 40s.
Lake Winds: Gusty northeast winds are expected to develop behind a
secondary cold front Friday night into Saturday. A Lake Wind
Advisory could be needed, which could persist through much of the
weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will continue to extend south into the region early
next week. There are some model differences as we move towards the
middle of the week, though it appears high pressure will remain the
dominant feature. Aloft, mid level troughing near the East Coast
will give way to ridging moving in from the west. Fairly quiet
weather is expected with no significant rain chances in the
forecast. Temperatures will warm through the period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High confidence in at least MVFR restrictions at KCHS/KSAV
until about 22-23Z with VFR thereafter. Wind gusts in excess of
35 kt and temporary IFR or lower conditions will be possible
with these storms, but even outside of these storms wind gusts
in excess of 20 kt are likely much of the period.
Extended Aviation Outlook: Low chance for flight restrictions
in ceilings Friday night into the weekend. Gusty winds also
expected through Sunday.
&&
.MARINE...
Through Tonight: South winds will increase through the day with
with highest winds (20-25G30kt) occurring over the Charleston
nearshore and Georgia offshore legs. Small Craft Advisories
remain in force for all areas today. Special Marine Warnings
will likely be needed for the waters late this afternoon into
early this evening as a potential squall line moves off the
coast. West winds will prevail behind a cold front overnight
with speeds 20-25 kt. Waves will peak 3-6 ft nearshore waters
with 5-7 or 8 ft offshore waters late this afternoon/evening.
Friday through Tuesday: Elevated marine conditions are expected
through early next week. A reinforcing cold front will drop south
across the waters Friday afternoon/evening. Winds and seas will
increase in its wake with Small Craft Advisories expected for all
waters, including the Charleston Harbor. Advisory-level conditions
will persist through the weekend as a tight pressure gradient
remains in place between strong high pressure inland and a coastal
trough/low offshore. There is also potential for gale force wind
gusts during this period (weekend). The worst conditions look to
occur Saturday night into Sunday. Gale Watches/Warnings are looking
likely for at least portions of the waters. Winds will begin to ease
on Tuesday, but seas will take a bit longer to subside.
Rip Currents/High Surf: A moderate rip current risk will remain
in force for all beaches today. An enhanced risk for rip
currents is expected this weekend into early next week due to
strong north to northeast winds. In addition, elevated seas
could result in 5+ foot breakers at the beaches. A High Surf
Advisory could be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ330.
Small Craft Advisory until 11 AM EDT Friday for AMZ352-354-374.
Small Craft Advisory from 9 PM Friday to 11 AM EDT Saturday
for AMZ352-354-374.
Small Craft Advisory until 11 AM EDT Saturday for AMZ350.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Mar 18, 10:56 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1156 AM EDT Thu Mar 18 2021
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191600-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1156 AM EDT Thu Mar 18 2021
...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ330-191600-
Charleston Harbor-
1156 AM EDT Thu Mar 18 2021
...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ350-352-354-191600-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
1156 AM EDT Thu Mar 18 2021
...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales: Frequent gusts to gale force are possible Friday night
through the weekend. Gale Watches and Warnings could be needed.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ374-191600-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1156 AM EDT Thu Mar 18 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: A significant severe weather event is possible
today. A line of thunderstorms will move from west to east across
the region this afternoon as a cold front approaches from the west.
Severe thunderstorms are likely within the line with damaging winds,
large hail, and waterspouts all being possible. The risk for severe
weather should end by early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales: Frequent gusts to gale force are possible Friday night
through the weekend. Gale Watches and Warnings could be needed.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
GAZ117-119-139-141-SCZ048>051-191600-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1156 AM EDT Thu Mar 18 2021
...TORNADO WATCH 40 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Hazards: An enhanced risk for rip currents is expected over
the weekend into early next week. In addition, breaking wave heights
of 5 feet or greater are possible this weekend. High Surf Advisories
could be needed.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
Thunderstorm Wind, Long
- When
- March 18, 1:02 PM EST to 1:03 PM EST
- Where
- Long County, 2.45 mi WNW of Donald
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -81.890
Long County Emergency Management reported a metal roof blown off of a large shed near Donald.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in North Carolina, March 18, 2021$1.7 million · EF1 · 5 events
- Tornadoes and Damaging Wind in Alabama, March 18, 20211 injured · $204,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, March 18, 2021$270,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Florida, March 18, 2021$166,000 · EF1 · 11 events
- Tornado and Hail in Virginia, March 18, 2021$106,000 · EF0 · 12 events
- Damaging Wind in North Carolina, March 18, 2021$100,000 · 74 kt wind · 1 event
- Flooding and Strong Wind in Indiana, March 18, 2021$69,000 · 6 events
- Flash Flooding and Debris Flow in Kentucky, March 18, 2021$35,000 · 1 in hail · 8 events
- Flash Flooding and Hail in West Virginia, March 18, 2021$25,000 · 2 in hail · 13 events
- Flooding in Missouri, March 18 to 31, 2021$25,000 · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 18, 202171 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 202152 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947304.